Alert archive / New York / Frost Advisories in 2012

Frost Advisory 7, NWS Binghamton, NY

September 23, 20124 counties in New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this frost advisory at Sep 23, 2012, 3:21 PM EDT for 4 counties in New York; Bradford County, Pennsylvania. It took effect at Sep 24, 2012, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 3:21 PM EDT (19:21 UTC)
In effect from
Sep 24, 2012, 3:00 AM EDT
Expired
Sep 24, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WWUS71 KBGM 231921
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT SUN SEP 23 2012

...FROST ADVISORY FOR PORTIONS OF CENTRAL NEW YORK AND NORTHERN
PENNSYLVANIA LATE TONIGHT...

.CLEARING SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE 30S
ACROSS THE AREA LATE TONIGHT. AREAS OF FROST WILL DEVELOP...
MAINLY IN RURAL VALLEYS AND OTHER NORMALLY COOLER LOCATIONS.

NYZ022>024-055-PAZ038-240330-
/O.NEW.KBGM.FR.Y.0007.120924T0700Z-120924T1300Z/
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BRADFORD-
321 PM EDT SUN SEP 23 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY. 

* TEMPERATURE...FALLING INTO THE LOWER TO MID 30S LATE TONIGHT.
  COOLEST TEMPERATURES WILL BE IN RURAL VALLEYS AND OTHER NORMALLY
  COOLER LOCATIONS. 

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MSE
2 follow-up statements
880 
WWUS71 KBGM 240036
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT SUN SEP 23 2012

...FROST ADVISORY FOR PORTIONS OF CENTRAL NEW YORK AND NORTHERN
PENNSYLVANIA LATE TONIGHT...

.CLEARING SKIES LATER TONIGHT WILL ALLOW TEMPERATURES TO FALL
INTO THE 30S ACROSS THE AREA BY EARLY MONDAY MORNING. AREAS OF FROST WILL
DEVELOP...MAINLY IN RURAL VALLEYS AND OTHER NORMALLY COOLER
LOCATIONS.

NYZ022>024-055-PAZ038-241300-
/O.CON.KBGM.FR.Y.0007.120924T0700Z-120924T1300Z/
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BRADFORD-
INCLUDING THE CITIES OF...CORNING...HORNELL...WATKINS GLEN...
ELMIRA...OWEGO...TOWANDA...SAYRE
836 PM EDT SUN SEP 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
MONDAY...

* TEMPERATURE...FALLING INTO THE LOWER TO MID 30S EARLY MONDAY MORNING. 
  COOLEST TEMPERATURES WILL BE IN RURAL VALLEYS AND OTHER 
  NORMALLY COOLER LOCATIONS. 

* IMPACTS...AREAS OF FROST WILL DAMAGE UNPROTECTED CROPS AND
  TENDER VEGETATION. SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT UNCOVERED. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$


HEDEN/MSE
316 
WWUS71 KBGM 240717
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT MON SEP 24 2012

NYZ022>024-055-PAZ038-241300-
/O.CON.KBGM.FR.Y.0007.000000T0000Z-120924T1300Z/
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BRADFORD-
317 AM EDT MON SEP 24 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...FALLING INTO THE LOWER TO MID 30S EARLY THIS MORNING.
  COOLEST TEMPERATURES WILL BE IN RURAL VALLEYS AND OTHER NORMALLY
  COOLER LOCATIONS.

* IMPACTS...AREAS OF FROST WILL DAMAGE UNPROTECTED CROPS AND 
  TENDER VEGETATION. SENSITIVE PLANTS MAY BE DAMAGED OR KILLED 
  IF LEFT UNCOVERED. . 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at Sep 23, 1:42 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 23, 1:42 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 PM EDT SUN SEP 23 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION TODAY. WHILE IT DOES...A
FEW LAKE EFFECT RAIN SHOWERS MAY DEVELOP OVER THE LAKE PLAIN AND
MOHAWK VALLEY TODAY. HIGH PRESSURE WILL KEEP THE WEATHER QUIET
UNTIL WEDNESDAY MORNING WHEN A LOW PRESSURE SYSTEM WILL BRING A
CHANCE FOR RAIN SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 1015 AM... 12Z BUF SOUNDING SHOWING AN 850 MB
TEMPERATURE DOWN TO +2 WHICH IS EASILY COLD ENOUGH TO SUPPORT LAKE
EFFECT RAIN SHOWERS GIVEN CURRENT LAKE ONTARIO TEMPERATURES AROUND
+20. CURRENT FLOW IS WESTERLY WHICH IS BRINGING A BROKEN BAND OF
LAKE EFFECT SHOWERS FROM OSWEGO TO LEWIS COUNTIES WITH A FEW
ISOLATED SHOWERS FARTHER SOUTH INTO NORTHERN ONEIDA COUNTY. ALSO A
COUPLE OF VERY LIGHT SHOWERS ARE SHOWING UP EAST OF LAKE ERIE
GETTING CLOSE TO NW STEUBEN COUNTY LATE THIS MORNING. FLOW IS
FORECAST TO WEAKEN THIS AFTERNOON... WHICH ALONG WITH DIURNAL
HEATING SHOULD CAUSE BANDS TO BECOME INCREASINGLY DISORGANIZED.
BASED ON THIS PLUS CURRENT TRENDS HAVE GONE WITH 30 POPS FOR
NORTHERN ONEIDA COUNTY THIS AFTERNOON... WITH 20 TO 25 POPS FOR
NORTHERN STEUBEN AND YATES COUNTIES... AND DRY ELSEWHERE. CLOUDS
WILL INCREASE TO SCT-BKN EVERYWHERE THIS AFTERNOON... THEN
DECREASE TOWARD SUNSET. HIGH TEMPERATURES ARE ON TARGET TO REACH
THE UPPER 50S TO MID 60S. PREVIOUS DISCUSSION BELOW.

HIGH PRESSURE WILL BEGIN TO BUILD TODAY. AS IT DOES, WESTERLY FLOW
ACROSS THE LAKES SHOULD ELICIT A LAKE RESPONSE IN THE FORM OF RAIN
SHOWERS. THE MAIN AREA THAT WILL SEE ANY SHOWERS IS THE LAKE PLAIN
EASTWARD INTO THE MOHAWK VALLEY AND TUG HILL PLATEAU. THESE
SHOWERS MAY LAST INTO MONDAY AFTERNOON BEFORE FINALLY DIMINISHING.
HOWEVER, ONLY LIGHT RAIN ACCUMULATIONS ARE EXPECTED.

ELSEWHERE, A MOSTLY QUIET, BUT COOL FALL DAY, WITH HIGH
TEMPERATURES RANGING FROM THE UPPER 50S IN HIGHER ELEVATIONS TO
MID 60S IN THE VALLEYS, ESPECIALLY IN NEPA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SFC HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
THROUGH TUESDAY NIGHT. WE WILL BE NEAR THE BASE OF A VERY LARGE
UPPER LEVEL TROUGH CENTERED OVER THE HUDSON BAY. FOR TONIGHT,
THERE IS THE QUESTION OF FROST, ESPECIALLY IN THE EASTERN ZONES OF
NY AND ALL OF NEPA. ALTHOUGH CURRENTLY FORECASTING LOW
TEMPERATURES IN THE MID TO UPPER 30S, THERE IS SOME UNCERTAINTY
ABOUT WINDS ALOFT AND CLOUD COVER AFFECTING RADIATIONAL COOLING
TONIGHT. FOR THIS REASON, HAVE MENTIONED PATCHY FROST IN THE
FORECAST, BUT HAVE HELP OF ON ANY HEADLINES FOR NOW. WILL LET DAY
SHIFT RE-EVALUATE AND DECIDE IF AN ADVISORY IS NEEDED AND WHERE.
SURROUNDING OFFICES HAVE CONCURRED WITH THIS DETERMINATION.

FOR TUESDAY NIGHT...A SFC LOW WILL DEVELOP OVER THE GREAT LAKES
AND MOVE NORTH EAST, JUST NORTH OF LAKE ONTARIO. MODELS ARE
SUGGESTING THAT THE LOW WILL ATTEMPT TO SPREAD SHOWERS ACROSS THE
CWA IN THE EARLY MORNING HOURS WEDNESDAY. HAVE ADJUSTED POPS
ACCORDINGLY, KEEPING ONLY CHC POPS IN THE WESTERN ZONES BEFORE
SUNRISE WEDNESDAY AND SLIGHT CHC ELSEWHERE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
130 PM UPDATE...CONUS TROF WL AFFECT THE ERN HALF OF THE U.S. TO
START OFF THE EXTNDD. GFS AND EC ARE IN FAIRLY GOOD AGREEMENT WITH
FROPA OCCURRING WED NGT FOLLOWED BY HIPRES. THEY BEGIN TO DIFFER
TWD LATE WEEK WITH GFS INDICATING FAIRLY ZONAL FLOW AT H5 WITH
STRONG H5 LOW LOCATED OVR LABRADOR IN ERN CANADA COUPLED WITH
ANOTHER ONE OVR HUDSON BAY. EC PLACES H5 LOW FURTHER NORTH AND WEST
WITH NW FLOW OVR CWA ON THURSDAY. MAIN IMPACT THIS WUD HV IS IN
REFERENCE TO SKY CVR COMING OFF THE LKS. HV GONE WITH HPC GUIDANCE
FOR THIS TIME GIVEN THE DISCREPANCIES. AFT THIS TIME PD...THE
WEEKEND LOOKS TO BE WET AND NR NORMAL TEMP- WISE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
130 PM UPDATE...GNRLY VFR THRU NEXT 24 HRS EXCEPT WHERE FOG CAN
DVLP TWD MRNG. WRLY FLOW OFF OF LK ONTARIO WL KEEP BKN VFR CIGS
OVR KRME NEXT 24 HRS. TERMINALS FURTHER TO THE SOUTH WL LKLY
SCATTER OUT AFT SUNSET THIS EVNG. EXPECT IFR TO DVLP AT KELM AFT
08Z PERHAPS DROPPING AS LOW AS 1/4SM BTWN 09Z-12Z. CONDS WL
GRADUALLY IMPRV AFT 13Z. BY 14Z...SCATTERED CUMULUS CAN BE
EXPECTED AT ALL TERMINALS.

WINDS OUT OF THE WEST ARND 10KTS WITH GUSTS TO NR 20KTS THRU 01Z
WL SLACKEN AND TURN MORE TWD THE SW OVRNGT. WINDS WL GO CALM AT
KELM...INCRSG TO ARND 6-8KTS AFT 14Z MON.

OUTLOOK...

MON...MVFR POSSIBLE AT KRME IN SHOWERS.

TUE...VFR.

WED...MOSTLY VFR...WITH MVFR -SHRA POSSIBLE.

THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Sep 23, 3:28 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 AM EDT SUN SEP 23 2012

NYZ009-015>018-022>025-036-037-044-240730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
328 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-240730-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
328 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST IS POSSIBLE DURING THE VERY EARLY MORNING HOURS ON
MONDAY. FROST MAY BECOME WIDESPREAD ENOUGH TO DAMAGE SENSITIVE
PLANTS. A FROST ADVISORY MAY BE NEEDED IF CONFIDENCE IN OUR COLD
TEMPERATURE FORECAST INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in New York, 2012Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.